Purple fentanyl. Photo courtesy of OPP.

OPP reports Fentanyl overdoses in Essex County

Provincial police in Essex County are issuing a warning about opioids in the wake of some overdoses in the community.

The OPP said a 21-year-old Essex resident died from a Fentanyl overdose earlier this year and two other people in Leamington almost died from overdoses earlier this month. Police said both of those victims survived after being revived with Naloxone that was administered by paramedics.

The OPP is reminding the public about the dangers of ingesting fentanyl in any way, even if it’s in very small quantities because it can cause serious health issues, including death.

According to police, the arrest of a 38-year-old Leamington man last Thursday on drug and weapons charges was related to one of the overdoses. His name has not been made public but he is charged with trafficking Fentanyl, two counts of carrying a concealed weapon, and eight counts of failing to comply with his probation.

The OPP in Tecumseh also charged a man and a woman with a number of offences after seizing firearms and illicit drugs, including Fentanyl and Carfentanil.

“Fentanyl is a highly dangerous, tasteless, odourless substance that can be lethal in very small amounts,” police said in a news release Wednesday afternoon. “It can be altered to any colour and added to other illicit drugs.

Police also remind the public that if anyone witnesses a suspected drug overdose, they are urged to contact the paramedics immediately. Under the Good Samaritan Act, anyone who helps will not be charged with drug offences.